Hail, Hickory
- When
- July 26, 4:35 PM CST
- Where
- Hickory County, 1.38 mi N of Elkton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -93.430
Scattered thunderstorms developed during the early evening hours in a moist and unstable atmosphere. Numerous outflow boundaries aided in the development of storms which produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered thunderstorms developed during the early evening hours in a moist and unstable atmosphere. Numerous outflow boundaries aided in the development of storms which produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 12:54 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 154 PM CDT MON JUL 26 2010 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION FOR THIS AFTERNOON... /ISSUED 1239 PM CDT/ SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DEVELOP AND INCREASE IN COVERAGE THIS AFTERNOON AS TEMPERATURES CLIMB ABOVE CONVECTIVE TEMPERATURES BASED ON THE 12Z SGF SOUNDING. THE STORMS WILL BE TAKING ADVANTAGE OF 3000-4000J/KG OF MLCAPE WITH LITTLE IN THE WAY OF A CAP. MAIN MODE FOR CONVECTION SHOULD REMAIN PULSE TYPE STORMS AS THERE IS REALLY NO SHEAR TO WORK WITH. SOME STORMS MAY BECOME STRONG WITH AN ISOLATED CHANCE OF A SEVERE STORM. THE MAIN THREATS WITH ANY SEVERE PULSE STORMS WOULD BE WIND GUSTS TO 60MPH AND VERY HEAVY RAINFALL. WITH A FREEZING LEVEL AROUND 15KFT...THE CHANCE OF LARGE HAIL IS SMALL BUT UP TO QUARTERS WOULD BE POSSIBLE WITH THE STRONGEST UPDRAFTS. HEAVY RAINFALL...WITH THE POTENTIAL OF LOCALIZED FLASH FLOODING...WILL BE POSSIBLE AS PWATS AROUND 2 INCHES AND VERY SLOW STORM MOTION WOULD ALLOW RAIN TO FALL OVER THE SAME LOCATION. HATCH ...DISCUSSION FOR TONIGHT THROUGH NEXT MONDAY.... /ISSUED 155 PM CDT/ FORECAST FOCUS REMAINS ON NEAR-DAILY CONVECTION CHANCES THROUGH THE MIDDLE PART OF THE WEEK...BEFORE ATTENTION TURNS TO SOMEWHAT BETTER RAIN CHANCES AS A WEAK FRONTAL BOUNDARY SETTLES INTO THE AREA. OUT OF THE GATE THIS AFTERNOON...THUNDERSTORMS HAVE CONTINUED TO DEVELOP THIS AFTERNOON ACROSS MUCH OF THE CWA...WITH THE HIGHEST COVERAGE THUS FAR GENERALLY NORTH OF I-44 AND EAST OF U.S. 65. STORM COVERAGE AND INTENSITY SHOULD WANE A BIT AROUND AND AFTER SUNSET THIS EVENING AS BOUNDARY LAYER COOLING ZAPS THE AVAILABLE CAPE. WITH A VERY TROPICAL AIRMASS IN PLACE PER 2.02 INCH PWAT ON 12Z SGF RAOB...TRENDED TOWARD THE WARM SIDE OF GUIDANCE WITH OVERNIGHT LOWS...WITH TEMPS GENERALLY IN THE MID 70S. WITH NO APPRECIABLE CHANGE IN THE SURFACE OR UPPER LEVEL PATTERN OVER THE NEXT 24-48 HOURS...TUESDAY AND WEDNESDAY LOOK TO BE NEAR CARBON COPIES OF TODAY. DIURNALLY DRIVEN THUNDERSTORM CHANCES WILL ONCE AGAIN DEVELOP DURING THE LATE MORNING/EARLY AFTERNOON AS THE BOUNDARY LAYER DESTABILIZES...AND CONVECTION SHOULD BEGIN TO DISSIPATE EACH EVENING AROUND SUNDOWN. AT THIS POINT...REALLY DON'T ANTICIPATE ANY SIGNIFICANT SEVERE WEATHER THREAT TUESDAY OR WEDNESDAY AS BULK SHEAR VECTORS WILL LARGELY REMAIN BELOW 10 KTS...BUT MUCH LIKE TODAY...HEAVY RAIN...LIGHTNING...AND PERHAPS SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST CONVECTION. AFTERNOON HIGHS EACH DAY SHOULD TOP OUT BETWEEN ABOUT 90 AND 95 AND OVERNIGHT LOWS WILL BE IN THE MID 70S. WITH TROPICAL DEWPOINTS IN PLACE...EXPECT PEAK HEAT INDICES TO BE IN THE UPPER 90S OR LOW 100S AT MANY LOCATIONS. WEDNESDAY NIGHT AND INTO THURSDAY...STRONG SHORTWAVE CURRENTLY EVIDENT ON WATER VAPOR IMAGERY OVER WESTERN ALBERTA WILL DIVE SOUTH OVER THE UPPER GREAT LAKES. HEIGHT FALLS AHEAD OF THIS FEATURE WILL ACT TO DAMPEN THE RIDGE AND TURN UPPER FLOW A BIT MORE WESTERLY. AS THIS TAKES PLACE...EXPECT A WEAK FRONTAL BOUNDARY TO DRIFT SOUTH ACROSS NORTHERN MISSOURI WEDNESDAY NIGHT...BEFORE BECOMING ORIENTED NORTHWEST TO SOUTHEAST AND STALLING OUT DURING THE DAY THURSDAY. BIG QUESTION...AS IT SEEMS TO ALWAYS BE THIS TIME OF YEAR...IS JUST HOW FAR SOUTH AND WEST THIS FRONT WILL MAKE IT BEFORE STALLING. RIGHT NOW...NAM/SREF/ECMWF TAKE THE SURFACE FRONT TO ROUGHLY A WARSAW TO WEST PLAINS LINE BY THURSDAY AFTERNOON...WITH THE UNUSUALLY CONSERVATIVE GFS KEEPING IT 50-100 MILES FARTHER EAST. AT THIS POINT...HAVE TRENDED TOWARD THE MORE EASTERLY SOLUTION...OWNING TO CLIMATOLOGY AND DOUBTS ABOUT JUST HOW MUCH THE RIDGE CAN BE SQUASHED. AS A RESULT OF THIS UNCERTAINTY...HAVE GENERALLY BROAD BRUSHED POPS THURSDAY AND FRIDAY...WITH HIGHER CHANCES CLOSER TO THE FRONT. WITH NORTHWEST FLOW IN PLACE AND A BOUNDARY IN THE AREA...CERTAINLY COULDN'T RULE OUT SOME MCS ACTIVITY IN THE REGION...ESPECIALLY FRIDAY NIGHT...BUT DIDN'T MAKE ANY ATTEMPT TO GET CUTE WITH POPS 5 DAYS OUT. HEADING INTO THE WEEKEND...MODEL GUIDANCE IS IN REASONABLE AGREEMENT IN AN EVENTUAL RETURN TO MORE ZONAL UPPER FLOW...WITH WHAT IS LEFT OF THE FRONT MIXING BACK NORTH LATE IN THE WEEKEND OR EARLY NEXT WEEK. THIS SHOULD RESULT IN A RETURN TO NORMAL TO ABOVE NORMAL TEMPS HEADING INTO NEXT WEEK. BOXELL && .AVIATION... FOR THE 18Z TAFS...GENERALLY EXPECT VFR CONDITIONS ACROSS THE AREA AS A WARM FRONT SLOWLY MOVES NORTH ACROSS THE REGION. WITH DAYTIME HEATING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA. HOWEVER...TIMING THESE STORMS AT EACH AERODROME WILL BE DIFFICULT. HAVE MENTIONED EITHER CB OR VCTS IN THE TAFS WITH STORMS DIMINISHING BY 02Z WITH THE LOSS OF SUN LIGHT AND DAYTIME HEATING. CEILINGS AND VISIBILITIES WITH ANY STORMS THAT DO IMPACT A LOCATION WOULD BRIEFLY FALL TO IFR CONDITIONS. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 104 PM CDT MON JUL 26 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 104 PM CDT MON JUL 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED LIGHTNING RISK. LIMITED FLOODING RISK. LIMITED EXTREME HEAT RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS THE AREA...WITH THE HIGHEST COVERAGE GENERALLY ALONG AND EAST OF U.S. HIGHWAY 65. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH. IN ADDITION...TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS...AND WILL POSE A LIMITED RISK OF LOCALIZED FLASH FLOODING IF MULTIPLE STORMS MOVE OVER THE SAME AREA. HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MIDDLE TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH AFTERNOON FROM TUESDAY THROUGH SATURDAY. AFTERNOON HEAT INDEX VALUES IN THE 96 TO 103 RANGE WILL BE POSSIBLE THROUGH MUCH OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 PM CDT MON JUL 26 2010 MOZ068-261900- HICKORY MO- 124 PM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL HICKORY COUNTY UNTIL 200 PM CDT... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HERMITAGE...MOVING NORTH AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PERSONS ON OR NEAR POMME DE TERRE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM... BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR. HATCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 131 PM CDT MON JUL 26 2010 MOZ057-069-070-261900- PULASKI MO-CAMDEN MO-MILLER MO- 131 PM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN PULASKI...SOUTHEASTERN CAMDEN AND SOUTHEASTERN MILLER COUNTIES UNTIL 200 PM CDT... AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WET GLAIZE...OR 14 MILES SOUTHEAST OF OSAGE BEACH...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY. HATCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 233 PM CDT MON JUL 26 2010 MOZ070-262000- PULASKI MO- 233 PM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ALERT FOR PULASKI COUNTY UNTIL 300 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAQUEY...OR 8 MILES SOUTHWEST OF WAYNESVILLE...MOVING NORTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. HATCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT MON JUL 26 2010 MOZ055-262030- BENTON MO- 305 PM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL BENTON COUNTY UNTIL 330 PM CDT... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RACKET...OR 4 MILES NORTHWEST OF WARSAW... MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. HATCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 457 PM CDT MON JUL 26 2010 MOZ091-096-262230- WEBSTER MO-DOUGLAS MO- 457 PM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN DOUGLAS AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 530 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF DOGWOOD...OR 15 MILES NORTHWEST OF AVA...MOVING NORTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY. HATCH
The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245770.